South Dakota, 2018Flood in South Dakota, May 29, 2018
May 29, 2018 · NWS UNR · 1 event in 1 county or zone
Heavy rain from thunderstorms over several days caused minor creek flooding in parts of southwestern Butte County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain from thunderstorms over several days caused minor creek flooding in parts of southwestern Butte County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 29, 4:16 PM MST, 2 hours 44 minutes earlier.
Area forecast discussion, May 29, 4:16 PM MST, 2 hours 44 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
516 PM MDT Tue May 29 2018
.DISCUSSION...(This Evening Through Tuesday)
Issued at 148 PM MDT Tue May 29 2018
Upper low will continue to support scattered showers and a few TS
over the region through tonight. Best chance for precip will be
under the deformation zone across far eastern WY and far western
SD, through this evening. Some potential for flash flooding,
albeit more limited than the previous few days and mainly confined
to areas with more prominent terrain. Will let the flash flood
watch ride given continued elevated PW's and slow cell movement,
with some isolated/marginal potential still there. Much drier air
will work into the area Wed as shortwave ridging ensues. Save a
few lingering showers in the far NE Wed morning, dry weather
expected through Thur most places. There is a small chance for a
WAA/pos theta-e adv TS across far NW SD late Thurs. Otherwise, the
next chance for rain most areas will be Friday when a longwave
trough will push through the region, with mainly dry wx after.
Seasonal temps expected the remainder of the period.
&&
.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 514 PM MDT Tue May 29 2018
Showers and thunderstorms will wane this evening with a few
showers overnight. IFR conditions expected with the strongest
showers/storms. VFR conditions expected Wednesday with some gusty
northwest winds on the SD plains.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch until midnight MDT tonight for SDZ024>029-072-
074.
WY...Flash Flood Watch until midnight MDT tonight for WYZ057.
&&
DISCUSSION...JC
AVIATION...HelgesonHazardous weather outlook, May 29, 3:22 AM MST, 15 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
422 AM MDT Tue May 29 2018
SDZ001-002-012>014-030>032-041>044-046-047-049-073-WYZ054>056-058-
071-301030-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Southern Meade Co Plains-Northern Campbell-Southern Campbell-
Western Crook-Weston-Northeastern Crook-
422 AM MDT Tue May 29 2018 /522 AM CDT Tue May 29 2018/
This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.
.DAY ONE...Today and Tonight
Chances for showers and thunderstorms will continue today and
tonight. Widespread severe weather is not expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Some isolated thunderstorms will be possible Thursday, with more
widespread storms on Friday. Friday's thunderstorms have the
potential to be severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
SDZ024>029-072-074-WYZ057-301030-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Sturgis/Piedmont Foot Hills-Hermosa Foot Hills-
Wyoming Black Hills-
422 AM MDT Tue May 29 2018
This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...and the Black Hills of Wyoming.
.DAY ONE...Today and Tonight
Showers and thunderstorms will continue today. Although severe
weather is not expected, heavy rain is possible. On top of already
saturated soils, heavy rain may result in flash flooding.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Some isolated thunderstorms will be possible Thursday, with more
widespread storms on Friday. Friday's thunderstorms have the
potential to be severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
In the hours before
Local storm report, May 29, 4:38 PM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
538 PM MDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HEAVY RAIN 2 SSE DOWNTOWN RAPID CI 44.05N 103.22W
05/29/2018 M1.00 INCH PENNINGTON SD NWS EMPLOYEE
FELL IN ABOUT 1 HOUR.
&&
WFO UNRLocal storm report, May 29, 5:49 PM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
649 PM MDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HEAVY RAIN DOWNTOWN NEWCASTLE 43.86N 104.20W
05/29/2018 M1.73 INCH WESTON WY TRAINED SPOTTER
SINCE 7 AM, STILL RAINING HARD
&&
MELocal storm report, May 29, 5:51 PM MST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
651 PM MDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0649 PM HEAVY RAIN 7 E REDIG 45.27N 103.40W
05/29/2018 M1.92 INCH HARDING SD TRAINED SPOTTER
STARTED AROUND 4 AM
&&
MELocal storm report, May 29, 6:35 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
735 PM MDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM FLOOD DOWNTOWN NEWCASTLE 43.86N 104.20W
05/29/2018 WESTON WY LAW ENFORCEMENT
LOCALIZED FLOODING AROUND TOWN, CARTER AVE UNDER WATER,
STAMPEDE DR SOME SPOTS OVERFLOWED, HIGHWAY 85 AT HIGHWAY
16, 3-4 INCHES OF WATER COVERING ROADWAY.
&&
MELocal storm report, May 29, 6:44 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
744 PM MDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM FLOOD 17 NW DOWNTOWN BELLE FO 44.84N 104.09W
05/29/2018 CROOK WY TRAINED SPOTTER
SEVERAL SMALL STREAMS OVER FLOWING THEIR BANKS.
&&
MEFlood, Butte
- When
- May 29, 7:00 PM MST to 11:00 PM MST
- Where
- Butte County, 16.3 mi NW of Belle Fourche Airport to 17.61 mi WNW of Belle Fourche Airport
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 44.920, -104.057
Several small streams came out of their banks and overwhelmed culverts, causing minor flooding. There was also minor ponding of water on some streets in Belle Fourche.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, May 29, 20181 death · 1 event
- Hail and Damaging Winds in Kansas, May 29, 2018$1.6 million · 1.5 in hail · 11 events
- Hail and Damaging Winds in Minnesota, May 29, 20183 injured · $155,000 · 1.25 in hail · 25 events
- Flash Flooding and Flooding in North Carolina, May 29 to 31, 2018$669,000 · 15 events
- Tornado and Hail in Iowa, May 29, 2018$300,000 · EF0 · 21 events
- Tornado and Hail in Oklahoma, May 29 to 30, 2018$10,000 · EF1 · 55 events
- Damaging Winds and Lightning Strike in Tennessee, May 29 to 30, 2018$129,000 · 50 kt wind · 16 events
- Hail and Damaging Winds in Kansas, May 29, 20182.75 in hail · 28 events
- Hail and Damaging Winds in Minnesota, May 29, 201850 kt wind · 16 events
- Tornadoes and Hail in Texas, May 29, 2018EF0 · 15 events
- Flash Flooding and Tropical Depression in Alabama, May 29 to 30, 201813 events
- Hail and Damaging Winds in Minnesota, May 29, 2018$2,000 · 2 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750031.